Hail, Pennington
- When
- July 3, 11:17 AM MST to 11:20 AM MST
- Where
- Pennington County, 3.9 mi W of Rapid City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.089, -103.298
A severe thunderstorm developed just west of Rapid City and moved across western and southern portions of Rapid City. The storm produced hail to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed just west of Rapid City and moved across western and southern portions of Rapid City. The storm produced hail to golf ball size. Additional storms during the early afternoon dropped two inches of rain within three hours. Runoff caused minor street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 10:17 AM MST, 1 hour earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1117 AM MDT SUN JUL 3 2016 .SHORT TERM...(Today Through Monday Night) Issued at 216 AM MDT Sun Jul 3 2016 ne pac upper trough will continue to support several impulses into the region in the period, supporting sct-isold shra/ts. Impulse slowly moving across the northern plains will support a ll sfc trough into far western SD this afternoon. Sufficient moisture in place will combine with weak lsa and will support sct shra/ts over the the area, esp over over the northern Black Hills where terrain effects will further enhance ll convergence/lift. Hires models suggest convection will fire in the northern/central hills early this afternoon slowly pushing ese onto the plains, with other shra/ts developing along the slow moving trough. Cells are expected to be outflow dominant, with new cells likely on outflows. Retained previous pops, with likely wording added in the northern Black Hills and surrounding plains. General weak flow aloft will support slow storm motions and perhaps a heavy rain threat with a few cells, esp over the northern hills where cell regeneration may support a period of training cells. CAPE and deep bulk shear values not that impressive at approx 1500 j/kg and 25-30 knots respectively. Although an advancing jet streak may support an uptick in bulk shear numbers by evening. Hence, overall severe threat will be limited with perhaps a few isolated severe cells, with gusty winds the main threat on the plains, hail in the hills. Convection will linger into the evening on the SD plains. A weak secondary impulse may support a cluster of shra/ts into ne WY overnight tonight, and possibly into far western sd late. Retained/added low pops for this in a weak pos theta-e adv regime. Monday...weak subsident regime expected over the area behind Sunday night's impulse. Some indication for a ll boundary stalled over the area, which when combined with diurnal heating could force a shra/ts over the nw SD plains in the afternoon given weak inhibition. A shra/ts will also be possible over the central and northern Black Hills given weak inhibition and strong heating. A stronger impulse and associated jet streak will spread convection off the high terrain of WY/MT into the region Monday night as a weak sfc low advects across the region. Decent slug of moisture progged in guidance given monsoon connection, which could support a few strong to severe cells given fast flow aloft and steep mid level lapse rates. Have retained/added pops for this. As for temps, expect 80s and few 90s over much of the area today, coolest over scentral SD. Much warmer conds expected for Monday given slightly drier air in place and general westerly flow, with 90s on track for most areas outside the Black Hills. .LONG TERM...(Tuesday Through Saturday) Issued at 216 AM MDT Sun Jul 3 2016 Zonal flow aloft will transition to southwest flow heading into the middle of the week as an upper low moves into the Pac NW. Embedded weak disturbances will bring daily chance of thunderstorms to the area through the extended...with strong to severe storms possible. Models are showing better chances for precip Wed and Thu as the Pac NW upper low approaches the nrn plains. Temps will be above average Tuesday with highs in the 90s to the east of the Black Hills. Temps will then drop back closer to average for the rest of the week. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1117 AM MDT Sun Jul 3 2016 MVFR cigs will linger across south central SD into the early afternoon hours. Isolated to scattered thunderstorms are expected across much of northeast WY and western SD this afternoon and evening as a surface trough and upper level disturbance cross the area. Brief MVFR conditions can be expected in and near any stronger storms. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...JC LONG TERM...13 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 417 AM MDT SUN JUL 3 2016 SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-041400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 417 AM MDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...ESPECIALLY OVER FAR WESTERN SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN WILL BRING NEAR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ046-047-049-041400- MELLETTE-TODD-TRIPP- 517 AM CDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN WILL BRING NEAR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1154 AM MDT SUN JUL 3 2016
SDZ072-031830-
STURGIS/PIEDMONT FOOT HILLS SD-
1154 AM MDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE COUNTY UNTIL 1230
PM MDT...
AT 1154 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SUMMERSET...OR 9 MILES NORTH OF RAPID CITY...MOVING EAST AT 15
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLACK HAWK AND SUMMERSET.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 47
AND 53.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4415 10338 4424 10337 4421 10318 4414 10321
4414 10338
TIME...MOT...LOC 1754Z 291DEG 11KT 4421 10331
TRIMARCHISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1210 PM MDT SUN JUL 3 2016 SDZ026-031845- RAPID CITY SD- 1210 PM MDT SUN JUL 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 1245 PM MDT... AT 1208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLACK HAWK...MOVING EAST-SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAPID CITY. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 54 AND 59. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4410 10335 4414 10334 4414 10319 4406 10320 TIME...MOT...LOC 1808Z 280DEG 8KT 4412 10330 TRIMARCHI
The Rapid City radar (KUDX), 38 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
4 hail, 1 flood. Local standard time, as filed.
Minor street flooding occurred in Rapid City. Water was reported over Main Street near Baken Park, Jackson Boulevard at Mountain View Road, Mount Rushmore Road around Wilson Park, Fifth Street between Minnesota Street and Catron Boulevard, and East Saint Patrick Street near Creek Drive. Water also filled the dugouts at Fitzgerald Stadium.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641289, 641290, 645180, 648059, 641291.